Alert archive / Nebraska / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS North Platte, NE

May 17, 2021Keith County, Lincoln County, McPherson County, Nebraska

NWS North Platte, NE issued this areal flood warning at May 17, 2021, 8:37 AM MDT for Keith County, Lincoln County, McPherson County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 8:37 AM MDT (14:37 UTC)
Expired
May 17, 2021, 11:30 AM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Keith County, NE, Lincoln County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 85 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WGUS43 KLBF 171437
FLWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service North Platte NE
837 AM MDT Mon May 17 2021

NEC101-111-117-171730-
/O.NEW.KLBF.FA.W.0002.210517T1437Z-210517T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keith NE-Lincoln NE-McPherson NE-
837 AM MDT Mon May 17 2021 /937 AM CDT Mon May 17 2021/

The National Weather Service in North Platte has issued a

* Flood Warning for...
  East Central Keith County in southwestern Nebraska...
  Northern Lincoln County in southwestern Nebraska...
  South Central McPherson County in west central Nebraska...

* Until 1130 AM MDT /1230 PM CDT/.

* At 837 AM MDT /937 AM CDT/, Doppler radar and automated rain 
  gauges indicated heavy rain. Localized flooding is ongoing or 
  expected to begin shortly in the warned area. Between 1 and 2 
  inches of rain have fallen.

Some locations that will experience flooding include...
  North Platte, Sutherland, Hershey, Brady, Maxwell, North Platte 
  Airport, Lake Maloney State Recreation Area, Keith, Birdwood, 
  O'Fallons, Coker, Cottonwood Canyon State Wildlife Management Area 
  and Big Bald Hill.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4128 10142 4154 10103 4139 10082 4105 10030
      4086 10053

$$

Jurgensen
1 follow-up statement
342 
WGUS83 KLBF 171722
FLSLBF

Flood Statement
National Weather Service North Platte NE
1122 AM MDT Mon May 17 2021

NEC101-111-117-171732-
/O.EXP.KLBF.FA.W.0002.000000T0000Z-210517T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keith NE-Lincoln NE-McPherson NE-
1122 AM MDT Mon May 17 2021 /1222 PM CDT Mon May 17 2021/

...FLOOD WARNING WILL EXPIRE AT 1130 AM MDT/1230 PM CDT/ THIS 
MORNING FOR EAST CENTRAL KEITH, NORTHERN LINCOLN AND SOUTH CENTRAL 
MCPHERSON COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 4128 10142 4154 10103 4139 10082 4105 10030
      4086 10053

$$

Jurgensen

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this areal flood warning went out at May 17, 5:26 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 17, 5:26 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
626 AM CDT Mon May 17 2021

.SHORT TERM...(Today through Tuesday)
Issued at 407 AM CDT Mon May 17 2021

The main concern in the short term will be high
temperatures today and shower and thunderstorm chances this morning
and throughout the day.

On going isolated thunderstorm activity across southwest Nebraska is
expected to continue this morning. There is uncertainty if
thunderstorm activity will become more scattered in nature through
the morning hours, but any storm that does develop has the
potential for heavy rainfall, see hydro section for more details.

For showers and thunderstorms today, there is still some uncertainty
in the timing, placement and coverage for today. Confidence is
medium in showers and thunderstorm continuing across southwest
Nebraska through the afternoon and evening, where showers and
thunderstorms have been occurring this morning. There is less
confidence in storm development north of I-80 as this will depend
how far north the disturbance will make it. Severe weather potential
for today will be low, however HP supercells will be possible which
could create a localized flooding threat.

As for highs today, kept temperatures cooler as stratus is expected
to stick around much of the forecast area through the daytime
heating hours. Also did make adjustments to dewpoints today as more
moisture has streamed into southwest and north central Nebraska,
blended to the RAP which kept dewpoints in the mid 50s across
southwest and north central Nebraska.

.LONG TERM...(Tuesday night through Sunday)
Issued at 407 AM CDT Mon May 17 2021

An active weather pattern over the next week will create
daily chances for showers and thunderstorms. An closed Upper level
low will move into the region Tuesday afternoon in Colorado. As it
moves ENE Wednesday it will become more of an open wave. As it moves
across the forecast area, more widespread shower and thunderstorm
activity is expected, with the potential for some isolated strong to
severe storms and also heavy rain potential.

Another closed low will move into the western CONUS late Thursday
into Friday bringing a ridge across the central US with an upper
level High across the East coast. Will need to monitor this set
up as there could be the potential for severe weather Friday and
possible weekend chances as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 17 2021

Widespread IFR/LIFR in fog and very low ceilings will improve to
MVFR/local IFR 15z-18z today. A return to IFR/local LIFR is
expected 06z-12z tonight. Scattered showers are underway and
expected to continue today and tonight. Isolated to occasionally
scattered thunderstorm development is possible, mainly 18z-06z
this afternoon and tonight.

&&

.HYDROLOGY...
Issued at 407 AM CDT Mon May 17 2021

2.5 inches of rain occurred in an hour and half at Imperial.
The environment across southwest Nebraska is favorable for heavy
rain as there is weak mid to upper steering winds and deep moisture.
Storm motion is very slow moving, helping to create localized heavy
rainfall with storms some of the more robust storms that develop.
The potential exist for heavy rainfall across southwest Nebraska
into the southern Sandhills with any storm that develops.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...CDC
HYDROLOGY...Gomez
Hazardous weather outlook, May 17, 3:34 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
434 AM CDT Mon May 17 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-180915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
434 AM CDT Mon May 17 2021 /334 AM MDT Mon May 17 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Recent wet weather across parts of western and north central
Nebraska will present the potential for localized flooding if
heavy rain develops. Scattered heavy showers and thunderstorms
across the southern Sandhills and southwest Nebraska today and
tonight may result in localized flooding in some areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional showers and thunderstorms Tuesday and Wednesday will
continue to present the potential for localized flooding.

Warmer weather returns to the region Thursday through Sunday and
with that, the chance for isolated to scattered thunderstorms
which could become strong or severe at times. It is too early to
make an accurate forecast of the storm activity other than it
would be most likely to occur late in the day or at night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 17, 4:41 AM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     HEAVY RAIN       IMPERIAL                40.52N 101.64W
05/17/2021  M2.55 INCH       CHASE              NE   ASOS

&&

CCOLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:25 PM MDTSpecial Weather StatementLBFFrontier65 min
May 16, 8:33 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes18 min
May 17, 1:31 AM MDTAreal Flood AdvisoryLBFChase31 min
May 17, 2:02 AM MDTFlash Flood WarningLBFChase3 hr

Nearby

Areal Flood Warnings in Nebraska, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.